Kansas, 2017Flash Flood in Kansas, August 16, 2017
August 16, 2017 · NWS SGF · 1 event in 1 county or zone
Slow moving thunderstorms produced locally heavy rainfall and reports of minor flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms produced locally heavy rainfall and reports of minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 16, 5:06 PM CST, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 16, 5:06 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
606 PM CDT Wed Aug 16 2017
.SHORT TERM...(This evening through Thursday)
Issued at 253 PM CDT Wed Aug 16 2017
There will be two different areas of focus for thunderstorm
activity into this evening. A remnant outflow boundary which
extends from Vienna to Fort Leonard Wood to Nixa to just south of
Joplin will continue to kick up scattered to numerous storms into
this evening. Storm development will be aided by a broad and
persistent low level jet.
A second area of thunderstorm development will take place across
central Kansas along a synoptic cold front. This activity will
rapidly develop over the next few hours in a highly unstable
environment. Synoptic scale lift along the front and ahead of an
approaching short wave trough in combination with large theta-e
differences between the surface and 3 km agl will favor quick
upscale growth into line segments and eventually a large line of
storms.
This line of storms will then move southeast into southeastern
Kansas and the Missouri Ozarks later this evening. While
instability will be lower across southeastern Kansas and western
Missouri, there is a good likelihood that this line will contain
a fairly vigorous cold pool. There will therefore be the potential
for damaging winds across portions of southeastern Kansas and
western Missouri this evening. The line will then slowly weaken as
it moves southeast across the Missouri Ozarks later tonight.
Expectations are that the line will move out of south-central
Missouri early Thursday morning.
We will also continue to monitor the threat for flash flooding
tonight. Precipitable water values remain around 2.00". The
potential for training storms will persist along that outflow
boundary. Storms along the synoptic front will be more
progressive, but may still result in another round of heavy
rainfall. The going Flash Flood Watch will therefore be left
intact.
Skies will then clear from west to east across the area
on Thursday as high pressure builds in from the northwest. High
temperatures over most areas should be in the middle 80s.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 253 PM CDT Wed Aug 16 2017
Once the surface front moves through, surface high pressure moves
in and clears everything out. As we move into the weekend, an
upper level ridge begins to build back into the intermountain
west. This will bring temperatures back up to more seasonal
levels. Combined with an increase in moisture, heat index values
this weekend will climb into the low to mid 90s with values
approaching the mid to upper 90s along and west of Interstate 49.
A weak impulse moves through the area on Saturday bringing a least
a slight chance of showers and thunderstorms during the day.
As for the eclipse day...skies look to be partly cloudy with the
chances for rain increasing to about 20-30% by the afternoon. An
upper level wave will transit the Northern Plains on Tuesday and
Wednesday which will allow a surface front to once again approach
the region. Showers and thunderstorms will be on the increase from
Tuesday through the end of the forecast.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 601 PM CDT Wed Aug 16 2017
All 3 of the TAF sites are in between areas of convection as of
23z and the onset of the 00z TAFS. The main show will be with the
convection, now starting to become linear over west central MO
into extreme southeast Kansas. Convective models are showing the
linear convection beginning to shift southeast this evening,
eventually pushing through JLN/SGF/BBG from mid evening into
around 1-2 AM for BBG. Will see VFR conditions outside of
convection and MVFR to brief IFR within the stronger convection as
it pushes through tonight. Eventually a front will follow behind
the convection, shifting the winds to the northwest towards
daybreak.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ066>068-
077>080-088>091-093>095-101>103.
KS...Flash Flood Watch through Thursday morning for KSZ073-097-101.
&&
SHORT TERM...Schaumann
LONG TERM...Gaede
AVIATION...LindenbergHazardous weather outlook, Aug 16, 6:43 PM CST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
743 PM CDT Wed Aug 16 2017
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
743 PM CDT Wed Aug 16 2017
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Hail risk.
Elevated Thunderstorm wind damage risk.
Elevated Flooding risk.
Significant Lightning risk.
Limited Excessive heat risk.
DISCUSSION...
A line of thunderstorms was located from west central Missouri
into southeast Kansas this evening. Damaging thunderstorm wind
gusts up to 60 mph will be the main severe weather risk as this
line pushes southeast across the area tonight. Large hail up to
quarter size will also be possible with the stronger storms.
Heavy rainfall and some training of storms may lead to localized
areas of flash flooding tonight. The highest risk for flash
flooding will be across southeastern Kansas and western Missouri.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Periodic showers and thunderstorms will occur through the
upcoming week and into the weekend.
Heat index values will be the 90s each day into the weekend and
as high as 100 by early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed in the next three hours for
locations in extreme southeast Kansas into west central and
southwest Missouri.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Lindenberg
Flash Flood, Crawford
- When
- August 16, 8:15 PM CST to 10:15 PM CST
- Where
- Crawford County, 0.55 mi W of Girard to 0.6 mi W of Girard
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.500, -94.860
Water was over the roadway on 610 Road just west of the cemetery.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Massachusetts, August 16, 20171 death · 1 injured · 1 event
- Tornadoes and Flash Flooding in Minnesota, August 16 to 17, 2017$675,000 · EF1 · 27 events
- Damaging Wind and Lightning Strike in Oklahoma, August 16, 2017$105,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Oklahoma, August 16 to 17, 2017$26,000 · 66 kt wind · 16 events
- Rip Current in New Jersey, August 16, 20174 injured · 1 event
- Tornadoes in Illinois, August 16, 2017EF1 · 3 events
- Hail and Damaging Winds in Kansas, August 16, 20171.75 in hail · 23 events
- Damaging Wind in Florida, August 16, 2017$15,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Wind in Mississippi, August 16, 2017$13,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Texas, August 16, 20171.75 in hail · 5 events
- Damaging Winds in Kansas, August 16, 201758 kt wind · 4 events
- Flash Flooding and Flood in Missouri, August 16, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709397.